filter by tag
Answers tagged rheumatoid arthritis: Page 1 of 4
Robert from Edmonton asks: Is there a phone number to speak to someone about medications and immunizations for rheumatoid arthritis?
There is no “hotline” available, but certainly there are resources. This website, under the Medications tab, does list immunization/vaccination information for our patients. Your rheumatologist also is available to take phone calls from you. For general education needs, in Edmonton, we offer a 3 day Rheumatoid Arthritis Education program. Speak to your rheumatologist if you are interested and they can enroll you in this excellent program.
James from Sherwood Park asks: Are there any support groups in the Edmonton-area for the spouses of those managing chronic pain? My wife has RA and I think it would be beneficial to hear from other supporting partners in how they manage with the daily challenges/opportunities when living with someone in chronic pain?
There are no specific programs that are associated with rheumatology. However, it is very common for spouses to attend support groups with their partner and connect with others on the effect rheumatoid arthritis has had on the patient and their family. Speak to your rheumatologist about a referral to the Rheumatoid Arthritis Education Program, an excellent course which covers all aspects of RA, including how to provide support.
Travis from Calgary asks: Do rheumatologists treat Raynaud’s phenomenon?
Raynaud’s is a condition where upon exposure to cold, the peripheral parts of the body – fingers and toes, but sometimes nose or ears – can become painful and change colours from white to blue to red. It is certainly a condition that rheumatologists may see. Raynaud’s can occur in individuals “just because”, often starting as a young adult. It can also happen in association with other rheumatic diseases, including rheumatoid arthritis, lupus, and scleroderma. A rheumatologist can assess a person for Raynaud’s, make suggestions to help, and also ensure the person does not have any underlying rheumatic disease too.
Marieanne from Sarnia asks: I was recently diagnosed with rheumatoid arthritis. I was started on a tapering dose of Prednisone, methotrexate, and hydroxychloroquine. It has been nearly 3 months and I am still noticing increasing pain and worsening symptoms if I lower my prednisone dose. Is this normal?
The goal in the treatment of rheumatoid arthritis is to eliminate joint pain, stiffness and swelling while improving function and preventing joint damage. DMARDs, including methotrexate and hydroxychloroquine, are the class of medications which are used to achieve this goal. However, they do not always work as well as we want. It is important to work with your rheumatologist to find the right combination of DMARDs that work for you. Fortunately, there are many options available, and many patients are able to find success with the right combination. Until that combination is found, treatment also needs to focus on ensuring best control of your symptoms. That may include pain relievers, anti-inflammatories, or glucocorticoids such as Prednisone.
The process to find the right treatment combination can be slow in some patients. That can be frustrating as it sometimes can feel like your health care team will never find the right treatments. A positive attitude, education around your disease, and working with your rheumatologist and health care team members will help you achieve your goals.
Robert from the United States asks: Is leflunomide a steroid? Can leflunomide and prednisone be used together?
Prednisone is a steroid, while leflunomide (Arava) is a disease modifying anti-rheumatic drug (DMARD) used to treat rheumatoid arthritis. Another term for DMARDs is a steroid sparing agent, meaning they aim to achieve the same goals as steroids, but ideally with less side effects. Prednisone works much faster than leflunomide, days versus weeks. Because of that, it is not unusual for a patient to be started on both: Prednisone to help control symptoms short term and then stopped once leflunomide has begun to take effect. This same idea would apply for most DMARDs.
Iris from Edmonton asks: I have been getting gold injections for rheumatoid arthritis for 35 years, with great results. I think I want to quit. Is it safe for me to quit the gold injections “cold turkey?”
When it comes to quitting most medications for arthritis, it is considered safe to just stop them. You do not need to do it slowly over time. This would apply to gold, which was the literal “gold standard” for treating RA years ago, but also to options like methotrexate, hydroxychloroquine, leflunomide, and the biologics. The only one to be very cautious with is prednisone, which in most cases should NOT be stopped suddenly without input from your physician.
All that said, it is usually best to discuss with your rheumatologist prior to making this decision. While safe, stopping medication does not mean there will not be consequences. In particular, your rheumatologist can discuss with you the risk of your RA becoming active again when you stop your medication, and perhaps can provide strategies to help reduce those risks.
David from Lethbridge asks: I am being switched from leflunomide to a biologic. Should there be a period of time that I stop the leflunomide prior to starting the new medication?
Whether or not medications can be taken at the same time, close in time, or need a brief break in time, depends on the medications being considered. For leflunomide, it is common to use it at the same time as many biologics. If it is being stopped, there is typically no reason to wait to start the biologic. They should not interfere with each other. For rheumatoid arthritis, it is, in fact, very common to use a number of the disease modifying medications (DMARDs) together, and often in combination with a biologic. For instance, to be on methotrexate, hydroxychloroquine, and sulfasalazine at the same time is a common regimen known as triple therapy. It is also common to be on a regular DMARD while on a biologic. It is not considered safe to be on two biologics at the same time.
Valerie in Edmonton asks: My doctor prescribed diclofenac and I have been taking it for 3 weeks. It sometimes gives me indigestion. Is it alright to continue taking it? I have had a past history of stomach problems and recently started pantoprazole once a day.
Diclofenac is an example of an NSAID (anti-inflammatory). Similar medications include naproxen (Aleve), ibuprofen (Advil, Motrin) or celecoxib (Celebrex). There are many potential side effects of NSAIDs, including irritation/inflammation to the stomach lining. Ultimately, this can lead to a stomach ulcer in some individuals. Medications called proton pump inhibitors (PPIs), like pantoprazole, can help reduce the risk of this happening. However, one should consider stopping the NSAID if the stomach discomfort continues despite being on a PPI. Everyone’s individual risk from NSAIDs is different and should be strongly considered when starting a NSAID. A conversation with your doctor to balance the benefits and risks is always a good idea.
Manjinder from Calgary asks: I have rheumatoid arthritis. Is it ok if I keep working? Is it good for me?
Years ago, the answer to this question would be very different. Older data suggest that half of patients with rheumatoid arthritis will be disabled and unable to work after 10 years with the disease. Today, this is unlikely the case, as treatment for rheumatoid arthritis has improved; our goal of treatment is remission, meaning no pain, stiffness, or swelling, and ideally doing everything you want to do in life. This includes the ability to work. For some individuals, it may not be a realistic goal to work while rheumatoid arthritis is still active, and some find it hard to return to work later on. Ultimately, each person needs to be comfortable with their choice, as there are many different factors to consider when it comes to work. However, work itself is not going to make rheumatoid arthritis worse.
Tania from Edson asks: My family and I are planning our next big trip. I know that the areas I can travel are limited because I take a biologic. Can you recommend a good website or other resource for me to research this in more detail? My daughter hopes to visit all the continents!
For most rheumatology patients whose disease is under control, travel should not be a major issue. Many patients are concerned because they may have medications that require syringes and needles, but your rheumatologist can provide you a travel letter which can be presented if requested by authorities. For patients on intravenous medications, arrangements often can be made to ensure minimal interruption to your treatment. The bottom line is to speak with your rheumatologist; if your disease is under good control, you should be able to lead a full and complete life. If that includes travel, so be it!